Are these side effects of Tamoxifen?

7 answers | Last updated: Oct 29, 2016
A fellow caregiver asked...

I have a sister who had breast cancer. She had a mastectomy and now she is taking Tamoxifen. Sometimes it's as if she's had a bucket of water dropped on her - her dress is soaked, her face turns pale and she starts to shake with cold like she's freezing. Before, she felt like she was burning up and her face was red. Why is this happening?


Expert Answers

Linda Ackerman, R.N. has clinical experience in oncology, women's health, and medical nursing. She has been practicing for more than 20 years and is a licensed registered nurse in both Florida and Wisconsin. In addition, she serves as a board member of Breast Cancer Recovery and the Wisconsin Cancer Council.

Yes, the symptoms you are describing could be side effects associated with Tamoxifen.

Tamoxifen is a drug, which interferes with the activity of estrogen, a female hormone, and is prescribed to help prevent the original breast cancer from returning and also helps prevent the development of new cancers in the other breast.

--Tamoxifen interferes with estrogen; some of the most common side effects are similar to the symptoms of menopause. The most common side effects are hot flashes (which could range from mild to severe) and vaginal discharge.

--For some women the side effects can be difficult to deal with day to day, I would recommend that your sister talk with her oncologist about some of the medication treatments now available to help decrease the side effects as you described. Because your sister has a history of breast cancer, it is very important that she seek medical advice from her oncologist as some of the treatments available could negatively affect the mechanism of the tamoxifen, which is to interfere with the estrogen.

I have included a few helpful ideas that she could begin to try at any time.

-- Try to stay cool.

-- Keep your bedroom cool at night.

-- Use fans during the day.

-- Wear light layers of clothes with natural fibers such as cotton.

-- Try deep, slow abdominal breathing (six to eight breaths per minute). Practice deep breathing for 15 minutes in the morning, 15 minutes in the evening and at the onset of hot flashes.

-- Try to do some sort of exercise daily.

-- Using pillows that are cooler to lay her head on at night might be helpful.


Community Answers

Lizzieb answered...

One of the things I find useful to avoid some of the side effects is to take the Tamoxifen at night. The hot flushes come and go for me, but they are most manageable when I do Qigong exercises daily and have acupuncture weekly. That seems to balance everything.


Scribelle answered...

I go through this too. Sometimes I drench and then get very tired, with my teeth chattering from the cold. My oncologist just says it must be from my fibromyalgia, but in my experience, many doctors just write things off to fibro when they don't want to deal with an issue.

I'm glad to know I'm not crazy! Even though I will finish the tamoxifen in October (too late to change now...) I am encouraged to know that my instincts were right on.

Incidentally, having extra sets of pillowcases is helpful too. Having been cold, then sweating makes me not want to sleep on the same pillowcase the next night.


Lizzieb answered...

The shivering is some sort of hormone related reaction. I have a chronic problem with my adrenals and the type of shaking you describe is associated with that. I find that the best remedy for both the tamoxifen and adrenal problem is acupuncture. If I go regularly - once a week or once a fortnight - my symptoms are very mild and manageable. I have not been for six months now and they are coming back very strong. Yes, I started acupuncture treatment again.

If you decide to try acupuncture, one piece of advice: don't go to western trained doctors who picked it up in 6 weeks or 6 months. go to a TCM (traditional chinese medicine) practicioner who has trained in China for at least 6 months to a year. They have amazing tools to deal with chronic conditions that western doctors don't anymore. (On the other hand, western medicine is amazing for emergency medicine and surgery.) In my case I found that combining the two disciplines is keeping me healthy 4 years after my breast cancer surgery and 25 years after the first appearance of my very scary adrenal symptoms. And, I always carry a fan for the hot flushes.


Scribelle answered...

Oooh! You may be onto something. With all that's going on in my life, this is a real possibility. I had an adrenaline crash about a year ago, and had forgotten about it until you mention that connection. My endocrinologist prescribed a specially compounded vitamin that was wonderful.

A question for the experts - is there a relationship between estrogen and the adrenal glands?


A fellow caregiver answered...

I had the same soaking experience, having to change sheets and pj's during the night. It was miserable. I've been told Vitamin B6 helps, but I've been on it for quite a while and notice nothing - maybe it would be worse without it! Selenium is supposed to help I believe as well - that's next on my list!

Along with the sweats, I also had horrible stomach cramping and nausea, eventually leading me to being unable to eat for days. Several other intolerable side effects have lead me to stop taking tamoxifen, believing quality of life over risking no tamoxifen is best for me. My oncologist finally believed me and has come up with another plan, which I've just begun to follow. (I only finished radiation in September, and started the tamoxifen then). Just over a week ago I received a Lupron injection to shut down my ovaries and put me into a chemically induced menopause so that I can try Arimidex, instead of tamoxifen. So far the Lupron has me sweating pretty bad - just a constant flow and mild sheen, but not quite the soaking I was getting. For the first few days following the injection I had chemo like nausea that needed to be controlled by Compazine following a night of vomiting, but it's being managed now. Otherwise, I've had some hand swelling and leg cramps, but nothing unbearable. I deal with these kinds of things anyway, as a patient with lupus. Next month I'll start the Arimidex, and am praying it isn't as bad.

WIshing your sister the best. I hope she adjusts, if she can't try another route, but perhaps she can look at other options...

PS I also take 6000 IU Vit D3 daily. I know it isn't helping with the hot flashes or sweats for me, but I'm hoping it helps with lowering my recurrence chances, which apparently there is some evidence of. Seems Vit D is showing up in helping with a number of auto immune and anti cancer studies.


Dancemom answered...

I began tamoxifen the end of June. The first month I had horrible hot flashes and really bad mood swings. My best friend shared that when she had similar occurances from the change, her Dr. told her to take vitamin D. She said it worked wonders. I began it immediately. I take my tamoxifen at night along with 5000 iu of Vitamin D3. It works for me.